Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Wilmington, NC

May 22, 2000Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 22, 2000, 8:15 PM EDT for Bladen County, North Carolina. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2000, 8:15 PM EDT (00:15 UTC)
Expired
May 22, 2000, 9:15 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

What was reported inside it

TimeReportWhereRemark
May 22, 8:25 PM EDTHail 0.75Tar Heel, NCSherriff's Dept. reported dime-size hail.
May 22, 8:48 PM EDTHail 1.75Dublin, NCEmergency Manager reported golf ball-size hail.
May 22, 8:51 PM EDTHail 2.5Dublin, NCTelevision station reported tennis ball-size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2275 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS52 KILM 230016
SVRILM
NCC017-230115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHEAST OF DUBLIN...
  OR ABOUT 7 MILES NORTHWEST OF ELIZABETHTOWN...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  CLARKTON AT 825 PM EDT
  AMMON AT 830 PM EDT
  WHITE LAKE AT 850 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LAT...LON 3480 7881 3449 7883 3438 7837 3479 7838

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:15 PM EDT, 6 hours earlier.

Area forecast discussion, May 22, 2:15 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT MON MAY 22 2000

88D MOSAIC SHOWS RW/TRW LINING UP ALONG PRE-FNTL? BDRY JUST OFF OUR
CST THEN ACROSS SRN SC/SERN GA. UPR FEATURES HELPING TO SUPPORT THIS
ACTIVITY ARE PUSHING E & SHOULD TAKE IT AWAY FROM THE AREA. MSAS DATA
SHOWS MAIN SFC FNT BACK ACROSS CENTRAL CAROLINAS. TRW FIRING AHEAD
OF THE FNT IN INSTABILITY MAX NEAR RDU-FAY LINE. WATER VAPOR PIX
SHOW SMALL RIBBON OF MID/UPR-LVL DRYING APPROACHING W/ JUST CU
POPPING UP IN THIS AREA. ADDITIONAL INSOLATION WILL HELP FURTHER
DESTABILIZE THE ATMOS BUT BEST CONVERGENCE HAS SHIFTED OFFSHORE.
W/OUT ANY REAL GOOD FOCUS FOR CONVECTION... TRW SHOULD BE WIDELY SCT
AT BEST & WILL ONLY THROW IN A 20 POP FOR EVE ACTIVITY. DRYING
SHOULD INCREASE LATER W/ SKIES BECMG MOCLR.

12Z MODELS & 06Z ETA AGREE ON TAKING THE TROF AXIS OFF THE CST TNGT
LEAVING THE CWFA IN NWRLY FLOW. MODELS AGREE IN SENDING SERIES OF
WEAK S/WVS ACROSS THE AREA BUT HAVE SOME DISAGREEMENT IN THEIR
TIMING. ETA RUNS DEVELOP OMEGA MAX ON TOP OF CWFA TNGT...MAY BE A
TAD SPURIOUS. MEANWHILE SFC FNT SLOWLY ADVANCES TO THE CST WHILE
DISSIPATING. WEAK LEE TROFFING DEVELOPS LATE TUE/TUE NGT AHEAD OF
CDFNT. AIRMASS WILL REMAIN SOMEWHAT UNSTABLE THRU WED W/ BEST
PARAMETERS EACH AFTN/EVE. MEAN RHS INCREASE. COMBO OF WEAK SFC
BOUNDARY & LIFT W/ INSTABILITY & MOISTURE...WILL INCLUDE 0/30 POP
EACH PERIOD.

H8 TEMPS & H10-H5 THICKS INCREASE GRADUALLY THRU THE FCST. MOS GRABS
THIS CONCEPT OKAY. WILL BLEND MOS W/ LOCAL TEMP SCHEME WHICH ARE IN
SOME AGREEMENT.

CWF: W/ FNT NEVER REALLY PASSING INTO THE WATERS DIR SHOULD STAY
MORE SW THAN W THRU WED. NO FLAGS PLANNED INTO TUE NGT BUT ETA/AVN
BRING IN 25KT BLYR WINDS & 35+KT H8 WINDS LATE TUE NGT/WED AHEAD OF
THE NEXT SFC FNT. AM LEANING TOWARD GOING 20-25KT WED BUT WILL WAIT
TO SEE WHAT CHS/MHX HAVE IN MIND BEFORE DECIDING.

PRELIM CCF:
ILM BB 063/084 069/089 070 223
FLO BB 063/087 067/091 067 233
MYR BB 065/083 070/088 071 223

.ILM...NONE.

LGE

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.